Skip to main content
Log in

Rigidity of a Thin Domain Depends on the Curvature, Width, and Boundary Conditions

  • Published:
Applied Mathematics & Optimization Aims and scope Submit manuscript


This paper is concerned with the study of linear geometric rigidity of shallow thin domains under zero Dirichlet boundary conditions on the displacement field on the thin edge of the domain. A ribbon is a thin domain that has in-plane dimensions of order O(1) and \(\epsilon ,\) where \(\epsilon \in (h,1)\) is a parameter (here h is the thickness of the domains). The problem has been solved by Grabovsky and the second author in (Ann de l’Inst Henri Poincare (C) An Non Lin 2018 35(1):267–282, 2018) and by the second author in (Arch Ration Mech Anal 226(2):743–766, 2017) for the case \(\epsilon =1,\) with the outcome of the optimal constant \(C\sim h^{-3/2},\) \(C\sim h^{-4/3},\) and \(C\sim h^{-1}\) for parabolic, hyperbolic, and elliptic thin domains respectively. We prove in the present work that in fact there are two distinctive scaling regimes \(\epsilon \in (h,\sqrt{h}]\) and \(\epsilon \in (\sqrt{h},1),\) such that in each of which the thin domain rigidity is given by a certain formula in h and \(\epsilon .\) An interesting new phenomenon is that in the first (small parameter) regime \(\epsilon \in (h,\sqrt{h}]\), the rigidity does not depend on the curvature of the thin domain mid-surface.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. “Best” meaning asymptocically optimal as \(h\rightarrow 0\).

  2. The choice of \(\varvec{n}\) or \(-\varvec{n}\) does not affect the presentation.


  1. Friedrichs, K.O.: On the boundary-value problems of the theory of elasticity and Korn’s inequality. Ann. Math. 48(2), 441–471 (1947)

    Article  MathSciNet  Google Scholar 

  2. Friesecke, G., James, R.D., Müller, S.: A theorem on geometric rigidity and the derivation of nonlinear plate theory from three-dimensional elasticity. Commun. Pure Appl. Math. 55(11), 1461–1506 (2002)

    Article  MathSciNet  Google Scholar 

  3. Friesecke, G., James, R.D., Müller, S.: A hierarchy of plate models derived from nonlinear elasticity by gamma-convergence. Arch. Ration. Mech. Anal. 180(2), 183–236 (2006)

    Article  MathSciNet  Google Scholar 

  4. Friesecke, G., James, R.D., Mora, M.G., Müller, S.: Derivation of nonlinear bending theory for shells from three dimensional nonlinear elasticity by Gamma-convergence. C. R. Acad. Sci. Paris I 336, 697–702 (2003)

    Article  MathSciNet  Google Scholar 

  5. Grabovsky, Y., Harutyunyan, D.: Exact scaling exponents in Korn and Korn-type inequalities for cylindrical shells. SIAM J. Math. Anal. 46(5), 3277–3295 (2014)

    Article  MathSciNet  Google Scholar 

  6. Grabovsky, Y., Harutyunyan, D.: Scaling instability of the buckling load in axially compressed circular cylindrical shells. J. Nonlinear Sci. 26(1), 83–119 (2016)

    Article  MathSciNet  Google Scholar 

  7. Grabovsky, Y., Harutyunyan, D.: Korn inequalities for shells with zero Gaussian curvature. Ann. Inst. Henri Poincare Non Linear Anal. 35(1), 267–282 (2018)

    Article  MathSciNet  Google Scholar 

  8. Grabovsky, Y., Truskinovsky, L.: The flip side of buckling. Cont. Mech. Thermodyn. 19(3–4), 211–243 (2007)

    Article  MathSciNet  Google Scholar 

  9. Harutyunyan, D.: Gaussian curvature as an identifier of shell rigidity. Arch. Ration. Mech. Anal. 226(2), 743–766 (2017)

    Article  MathSciNet  Google Scholar 

  10. Harutyunyan, D.: On the Korn interpolation and second inequalities in thin domains. SIAM J. Math. Anal. 50(5), 4964–4982 (2018)

    Article  MathSciNet  Google Scholar 

  11. Harutyunyan, D.: The asymptotically sharp Korn interpolation and second inequalities for shells. C. R. Acad. Sci. Paris I 356(5), 575–580 (2018)

    Article  MathSciNet  Google Scholar 

  12. Hornung, P., Lewicka, M., Pakzad, M.R.: Infinitesimal isometries on developable surfaces and asymptotic theories for thin developable shells. J. Elast. 111, 1–19 (2013)

    Article  MathSciNet  Google Scholar 

  13. Kohn, R.V.: New integral estimates for deformations in terms of their nonlinear strain. Arch. Ration. Mech. Anal. 78, 131–172 (1982)

    Article  MathSciNet  Google Scholar 

  14. Kohn, R.V., Vogelius, M.: A new model for thin plates with rapidly varying thickness. II: A convergence proof. Q. Appl. Math. 43, 1–22 (1985)

    Article  MathSciNet  Google Scholar 

  15. Kondratiev, V., Oleinik, O.: On Korn’s inequalities. C. R. Acad. Sci. Paris, 308 Serie I, 483–487 (1989)

  16. Kondratiev, V.A., Oleinik, O.A.: Boundary value problems for a system in elasticity theory in unbounded domains. Korn inequalities. Uspekhi Mat. Nauk 43, 5(263), 55–98, 239 (1988)

  17. Korn, A.: Solution générale du problème d’équilibres dans la théorie de l’élasticité dans le cas où les efforts sont donnés à la surface. Ann. Fac. Sci. Toulouse, ser. 2. vol. 10, pp. 165–269 (1908)

  18. Korn, A.: Über einige Ungleichungen, welche in der Theorie der elastischen und elektrischen Schwingungen eine Rolle spielen. Bull. Int. Cracovie Akademie Umiejet, Classe des Sci. Math. Nat. 705–724 (1909)

  19. Tovstik, P.E., Smirnov, A.L.: Asymptotic Methods in the Buckling Theory of Elastic Shells, volume 4 of Series on Stability, Vibration and Control of Systems. World Scientific (2001)

Download references


D. H. would like to thank National Science Foundation for support under Grants No. DMS-1814361.

Author information

Authors and Affiliations


Corresponding author

Correspondence to D. Harutyunyan.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Avetisyan, Z., Harutyunyan, D. & Hovsepyan, N. Rigidity of a Thin Domain Depends on the Curvature, Width, and Boundary Conditions. Appl Math Optim 84, 3229–3254 (2021).

Download citation

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: